Understanding Levator Ani Syndrome

Levator Ani Syndrome: What Is It?

Levator ani syndrome is a condition caused by the presence of blood clots in the veins of your legs. These blood clots are called “levators” because they originate from the veins that drain into your lower intestines. The blood clot forms when platelets, which are white cells found throughout the body, become trapped inside a vein or artery. When these clots travel through the bloodstream to your lungs, they block off blood flow and cause a pulmonary embolism.

The most common type of venous thromboembolism (VTE) occurs in patients with coronary heart disease, diabetes mellitus, chronic obstructive pulmonary disease (COPD), rheumatoid arthritis, multiple sclerosis and other conditions. Other types of VTE include those associated with high blood pressure, stroke, pregnancy and HIV infection.

Symptoms of Levator Ani Syndrome

In general, symptoms occur within minutes to hours after exposure to a clot. They may develop suddenly or gradually over time. Some people experience no symptoms at all; others have short-term symptoms such as chest pain and swelling that go away quickly without treatment. Others experience long-lasting symptoms including severe headaches, fatigue, nausea and vomiting.

More serious symptoms include loss of movement or function in an arm or leg and changes in personality or mood.

Treatment for Levator Ani Syndrome

Because the symptoms of a VTE may not be apparent, it’s best to have regular check-ups with your doctor to get tested for the condition. Your doctor may suggest blood-thinning medication such as warfarin to break up clots. This is called a “clot buster” or an anticoagulant. Depending on the type of clot, your doctor may recommend that you wear compression stockings and elevate your legs when resting.

You may also be asked to stop taking aspirin, nonsteroidal anti-inflammatory drugs and some other medications.

In some cases, surgery may be necessary to remove the clot. It is important that you speak with your doctor about the signs and symptoms of a VTE and what you can do to prevent developing it.

If you think you have been exposed to blood, seek emergency medical treatment immediately. If possible, wear a medical identification bracelet noting that you have a VTE or have had a blood transfusion in the past.

Long-term complications of VTE include deep vein thrombosis and pulmonary embolism. These events can be fatal. In some cases, the use of blood-thinning medication may increase your risk of bleeding or hemorrhaging. Your doctor will periodically perform tests to make sure you are not experiencing these effects.

It’s important to be checked on a regular basis for the risk of serious and potentially life-threatening bleeding. This condition is known as “anticoagulant-associated hemorrhage.” You should also seek medical assistance immediately if you experience any major trauma such as a car accident or fall because this may trigger a hemorrhage.

In addition to getting regular check-ups, there are a number of things you can do on your part to maintain good circulation and prevent blood clots:

Exercise daily.

Maintain a healthy weight.

If you’re a smoker, quit.

If you’re on blood-thinning medication, remember to take the medication as directed.

Avoid prolonged inactivity such as long car rides or airplane travel.

If you’re confined to a bed or chair for a long period of time, move and wiggle your toes and feet as well as flex and point your feet and ankles.

Raise the foot of the bed by four to six inches using wood, bricks or books to prevent prolonged bed rest.

Try not to stand still for long periods of time. If you must stand for an extended period, rotate which foot is forward.

Wear support hose to help improve circulation.

If you develop swelling in your ankles, feet or legs, contact your doctor immediately.

Sources & references used in this article:

Interstitial cystitis: understanding the syndrome. by K Marshall – Alternative medicine review, 2003 – search.ebscohost.com

Understanding the concept of perineology by J Beco, J Mouchel – 2002 – researchgate.net

MRI suggests increased tonicity of the levator ani in women with interstitial cystitis/bladder pain syndrome by AL Ackerman, UJ Lee, FC Jellison, N Tan… – International …, 2016 – Springer